Virginia, 2016

Damaging Winds in Virginia, August 14, 2016

August 14, 2016 · NWS RNK · 2 events in 2 counties and zones

Afternoon showers and thunderstorm developed within a hot and humid airmass in advance of an approaching cold front. A couple of these storms increased in intensity to produce damaging winds that downed trees and large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Afternoon showers and thunderstorm developed within a hot and humid airmass in advance of an approaching cold front. A couple of these storms increased in intensity to produce damaging winds that downed trees and large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 3:15 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 3:15 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
415 PM EDT Sun Aug 14 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will remain
nearly stationary through Tuesday. A weak cold front will move
through the Great Lakes and Ohio Valley, stalling just north of
the area into Tuesday. This front will eventually get kicked
farther south and east by an upper level trough of low pressure
which will move across the northern tier states later in the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 400 PM EDT Sunday...

Little change in overall weather pattern through Monday with
abnormally high 500MB heights over the region. some of the energy
and moisture from a short wave over the eastern Gulf of Mexico may
reach the forecast area by Monday afternoon. This may expand areal
coverage of thunderstorms compared to past few days. Main axis of
deep moisture and significant rainfall will remain to west over
the Ohio Valley.

Similar to past few days muggy dew points in the upper 60s to mid
70s will continue with little change in air mass and therefore
minimum temperatures tonight and maximum temperatures on Monday.
Used a blend of MAV guidance and persistence.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Sunday...

The very warm and muggy airmass is expected to remain across the
mid- Atlantic through mid-week thanks to strong upper level
ridging extending across the southeastern states from the
Atlantic, combined with southwesterly windflow in the low levels
which is drawing deep tropical moisture northward from the Gulf of
Mexico.

A stalled frontal boundary near the Ohio River is expected to
make minimal southward progress on Tuesday as an upper level
disturbance tracks across the north-central plains. The upper
level ridge over the western Atlantic will keep convection
isolated over the foothills and piedmont counties and more
scattered across the mountains. With minimal cloud cover and
rainfall Tuesday afternoon temperatures will once again be warmer
than normal with 80s across the mountains to lower 90s east.

The upper level trough tracks over the Great Lakes Region
Wednesday giving the frontal boundary a better push to the south.
Deeper tropical moisture will pool south of the front as indicated
by increasing precipitable water values within several weather
forecast models. Combine the increased moisture with another day
of strong heating, and believe we can expect greater coverage of
showers and thunderstorms Wednesday afternoon and evening. Better
coverage of showers will be across the mountains. The eastern half
of the area will remain under the influence of the upper level
ridge, therefore showers coverage will be more isolated into the
evening. Cloud cover and rainfall from this convection will make
for slightly cooler afternoon temperatures compared to earlier
this week.

Conditions each night will remain on the warm and muggy side,
with patchy fog developing in the deeper mountain valleys and
across spots that received significant rainfall during the evening
prior. Low temperatures will range from the mid/upper 60s for the
mountains, to the low 70s east of the Blue Ridge.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 315 PM EDT Saturday...

Models continue to advertise that the current stalled boundary
over the Mid West and Ohio Valley edges east late this week.
Models continue to show an upper level trough moving across the
Great Lakes Wednesday, then over the Ohio Valley Thursday. Models
weaken the blocking ridge over the western Atlantic through this
period, but it remains to be seen if this will actually happen
Wednesday into Thursday. Eventually this ridge will give way, but
it may take another day or two before the front moves to the
Appalachains, probably more Thursday into Friday. With this in
mind, confidence is low with timing, therefore will keep chancy
PoPs in the forecast.

Beside this front increasing the chance for rain in the region,
the temperatures will only be affected when the front becomes
stalled over the area. Warm and humid conditions will remain while
the front is to our west. Not much of an air mass change if the
front does sink to our south. If this boundary is in the vicinity,
showers will start earlier and linger longer, keeping temperatures
a little cooler, however the dew points and relative humidity will
remain uncomfortable into next weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

No change in airmass is expected today with another hot and humid
afternoon. scattered thunderstorms were developing on the
mountains. High confidence that KBLF, KLWB, and KBCB will have at
least thunderstorms in the vicinity, if not impacting the airports
themselves. Locally heavy rain has the potential for lowering
visibilities to less than 1SM for brief periods of time, however
storms are expected to continue moving, therefore sub VFR
conditions will be temporary.

Showers/Storms to diminish after sunset. Patchy fog developing
after midnight with LIFR in the Greenbrier Valley of WV impacting
KLWB and in the New River Valley, impacting KBCB/KPSK/KMKJ. Aside
for this river valley driven fog, mainly VFR elsewhere overnight.

Extended aviation discussion...

For the first half of the week, a summertime pattern will
continue as a subtropical upper ridge of high pressure remains
anchored along the NC/VA coast. A frontal system will be stalled
well to our north across from OH into PA with primary thunderstorm
threat confined to this frontal boundary. Shower and thunderstorm
coverage across our forecast area will remain widely scattered
with little or no organization and confined mainly to the
mountains during the peak heating times of the day (18Z/2PM to
00Z/8PM).

For the second half of the week, Wednesday and beyond, the area
of high pressure along the southeast Atlantic coast is expected to
weaken. This will allow the aforementioned frontal system to begin
moving southward toward the region, resulting in an increased
probability of showers/thunderstorms with attendant periods of
MVFR cigs/vsbys. Early morning low clouds and fog will likely be
on the increase also.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Aug 14, 5:39 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT SUN AUG 14 2016

NCZ005-006-VAZ035-043>047-058-059-151045-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
639 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES IN THE MID 90S THIS AFTERNOON. HEAT INDEX NEAR 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES MAY REACH 105 DEGREES MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-WVZ042>044-507-508-
151045-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
639 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 4:21 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SUN AUG 14 2016

NCZ001-002-VAZ009-015-142145-
ASHE-ALLEGHANY-SMYTH-GRAYSON-
521 PM EDT SUN AUG 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY AND NORTHERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHWESTERN GRAYSON AND SMYTH COUNTIES IN
SOUTHWESTERN VIRGINIA...

AT 520 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF QUARRY TO ASHLAND.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
CHILHOWIE...
JEFFERSON...
AND LANSING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS...ESPECIALLY THE MOUNT ROGERS...WHITETOP AND
HUNGRY MOTHER STATE PARK AREA.

LAT...LON 3702 8149 3699 8148 3643 8120 3641 8170
      3644 8172 3646 8171 3647 8170 3653 8171
      3657 8169 3657 8168 3659 8168 3661 8165
      3662 8162 3664 8161 3664 8162 3679 8170
      3687 8178
TIME...MOT...LOC 2120Z 247DEG 22KT 3677 8180 3645 8164

WP
Local storm report, Aug 14, 4:26 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 WSW UNION             37.56N 80.61W
08/14/2016                   MONROE             WV   DEPT OF HIGHWAYS

            ONE TREE DOWN ON LILLYDALE-BACK CREEK ROAD

0359 PM     TSTM WND DMG     5 WNW PAINT BANK        37.59N 80.38W
08/14/2016                   MONROE             WV   DEPT OF HIGHWAYS

            ONE TREE DOWN ON MONCOVE LAKE ROAD

&&

PW
Special weather statement, Aug 14, 4:47 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SUN AUG 14 2016

VAZ024-034-035-045-142215-
ROCKBRIDGE-AMHERST-CAMPBELL-BEDFORD-
547 PM EDT SUN AUG 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
AMHERST...SOUTH CENTRAL ROCKBRIDGE AND NORTHERN BEDFORD COUNTIES AND
THE NORTHWESTERN CITY OF LYNCHBURG...

AT 547 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR SNOWDEN TO NEAR COLEMAN FALLS TO NEAR PEAKS OF
OTTER SUMMIT TO MONTVALE. MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
AMHERST...
CLIFFORD...
BIG ISLAND...
AND MONTVALE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3753 7890 3752 7889 3750 7892 3750 7895
      3749 7894 3745 7900 3736 7936 3737 7978
      3745 7965 3745 7959 3750 7955 3749 7954
      3752 7950 3753 7950 3756 7953 3760 7952
      3771 7904 3770 7899 3755 7890 3754 7887
TIME...MOT...LOC 2147Z 265DEG 33KT 3756 7942 3748 7939 3742 7952 3737
7971

WP
Special weather statement, Aug 14, 4:51 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT SUN AUG 14 2016

VAZ007-009-010-012-142215-
TAZEWELL-WYTHE-SMYTH-BLAND-
551 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN TAZEWELL...NORTHERN SMYTH...NORTHWESTERN WYTHE AND
SOUTHWESTERN BLAND COUNTIES...

AT 551 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROADFORD...
MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
SALTVILLE...
CERES...
BURKES GARDEN...
AND ASBERRYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3681 8172 3693 8181 3720 8137 3697 8119
TIME...MOT...LOC 2151Z 237DEG 27KT 3692 8162

WP
Special weather statement, Aug 14, 5:18 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN AUG 14 2016

VAZ034-035-142245-
AMHERST-BEDFORD-
618 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL AMHERST AND NORTHEASTERN BEDFORD COUNTIES...

AT 618 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMHERST...
MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BOONSBORO...
COLEMAN FALLS...
AND NEW GLASGOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3744 7916 3747 7920 3745 7925 3745 7926
      3744 7927 3743 7926 3748 7938 3772 7907
      3770 7903 3770 7899 3768 7898 3768 7897
      3767 7897 3755 7890
TIME...MOT...LOC 2218Z 237DEG 27KT 3760 7910

WP
Special weather statement, Aug 14, 5:20 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT SUN AUG 14 2016

VAZ007-009-010-012-WVZ042-142245-
TAZEWELL-WYTHE-SMYTH-BLAND-MERCER-
620 PM EDT SUN AUG 14 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL TAZEWELL...NORTH CENTRAL
SMYTH...NORTHWESTERN WYTHE...CENTRAL BLAND AND SOUTH CENTRAL MERCER
COUNTIES...

AT 619 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED NEAR
ASBERRYS AND TAZEWELL...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLAND...
BLUEFIELD...
TAZEWELL...
CERES...
AND BURKES GARDEN.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3690 8151 3701 8178 3732 8120 3709 8102
TIME...MOT...LOC 2219Z 237DEG 27KT 3704 8145

WP

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amherst

When
August 14, 5:31 PM EST
Where
Amherst County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.580, -79.050

Thunderstorm winds blew four trees down along Highway 29 near the intersection with U.S. 60. Damage values are estimated.

Thunderstorm Wind, Tazewell

When
August 14, 5:46 PM EST
Where
Tazewell County, 0.55 mi E of Burkes Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
COOP Observer
Coordinates
37.100, -81.340

Thunderstorm winds blew large tree limbs down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657112, 657111.